Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (4)

1 - 4 of 4 WebM&M Case Studies
Joseph I. Boullata, PharmD, RPh, BCNSP| April 1, 2013
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
Seth J. Bokser, MD, MPH| March 1, 2013
A triage nurse incorrectly recorded a toddler's weight as 25 kg, instead of 25 lbs, which led to an error in calculating the dosage for antibiotics. She entered the inaccurate weight into the electronic medical record, and none of the other providers who saw the child caught the error.
John Halamka, MD, MS| December 1, 2011
While entering an order via smartphone to discontinue anticoagulation on a patient, a resident received a text message from a friend and never completed the order. The patient continued to receive warfarin and had spontaneous bleeding into the pericardium that required emergency open heart surgery.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.